Go Back   INCIID Infertility, Pregnancy Loss and Adoption Information > Ask The Experts - Questions to Moderators > Miscarriage, Multiple Miscarriage and/ or Immune Issues

Miscarriage, Multiple Miscarriage and/ or Immune Issues Moderated by Carolyn B. Coulam, MD
Carolyn Coulam MD, specializes in helping those experiencing recurrent pregnancy loss and implantation failure. Dr. Coulam is a pioneer in the field of reproductive immunology. She is board certified in reproductive endocrinology and infertility.

Dr. Coulam is a long-time advisor to INCIID and has been answering patient questions since INCIID's inception. Dr. Coulam's professional member profile is located here. Visit the Reproductive Medicine Institute (Chicago).

Reply
 
Thread Tools Display Modes
  #1  
Old 04-06-2009, 08:52 PM
TammySue TammySue is offline
Newbie
 
Join Date: Apr 2009
Posts: 4
Default Progesterone Allergy

I am being treated for progesterone allergy while pregnant. I have been prescribed prometrium vaginal inserts through 16 weeks of pregnancy, until the placenta is fully formed. Without the prometrium I break out in hives and weird rashes. But what is to be expected after I stop taking the prometrium soon. Will I start breaking out in hives and rashes again? Will that be ok for the baby? Is there anything else I should be doing or taking to make sure everything goes well?

Thanks,
Tammy
Reply With Quote
  #2  
Old 04-06-2009, 10:39 PM
Carolyn Coulam MD Carolyn Coulam MD is offline
INCIID Resident Member
 
Join Date: Sep 2008
Posts: 663
Default

I am confused. Does prometrium case the hives? It is progesterone. If it does not cause hives, your allergy is to the progesterone in oil carrier not to the progesterone itself. So you should not react to progesteone secreted by the placent. Dr. Coulam
Reply With Quote
  #3  
Old 04-09-2009, 05:51 PM
TammySue TammySue is offline
Newbie
 
Join Date: Apr 2009
Posts: 4
Default

No, the prometrium doesn't make me break out in hives, my own hormones do. I typically get hives on my face a week or so before my period and a couple of days into my period. This is something I have dealt with for years. Before I realized I was pregnant, I was breaking out with several hives a day on my face. Since I have been on the prometrium- no hives. I was just wondering what was going to happen when I stop the prometrium? I haven't been this far along before in pregnancy, so I wasnt sure what to expect once the proemtrium was stopped and if the baby would be protected?
Reply With Quote
  #4  
Old 04-10-2009, 10:34 AM
Carolyn Coulam MD Carolyn Coulam MD is offline
INCIID Resident Member
 
Join Date: Sep 2008
Posts: 663
Default

Prometrium is progesterone. So if you are allergic to progesterone, you should be allergic to prometrium. If you are not allergic to prometrium, then you should not be allergic to you own progesterone when you stop the prometrium. Dr. Coulam
Reply With Quote
  #5  
Old 04-10-2009, 12:28 PM
TammySue TammySue is offline
Newbie
 
Join Date: Apr 2009
Posts: 4
Default

Apparently, I have autoimmune progesterone dermatitis. So I am being treated based on the research by Dr. Roby. B/c I have an allergic reaction to my own progestreone, my body becomes estrogen dominant- making pregnancy difficult. So to counteract that I am on progesterone therapy (I do not have an allergic reaction to prometrium) to offest the imbalance. By adding prometrium, it apparently decreases my immune response to my own progesterone. I was just trying to figure out what my body would do once I was off the prometrium.
Reply With Quote
  #6  
Old 04-13-2009, 02:56 PM
Carolyn Coulam MD Carolyn Coulam MD is offline
INCIID Resident Member
 
Join Date: Sep 2008
Posts: 663
Default

Im not sure. Well have to wait and see. Dr. Coulam
Reply With Quote
  #7  
Old 05-24-2010, 02:44 PM
mollyvf mollyvf is offline
Newbie
 
Join Date: May 2010
Posts: 6
Default

Quote:
Originally Posted by TammySue View Post
Apparently, I have autoimmune progesterone dermatitis. So I am being treated based on the research by Dr. Roby. B/c I have an allergic reaction to my own progestreone, my body becomes estrogen dominant- making pregnancy difficult. So to counteract that I am on progesterone therapy (I do not have an allergic reaction to prometrium) to offest the imbalance. By adding prometrium, it apparently decreases my immune response to my own progesterone. I was just trying to figure out what my body would do once I was off the prometrium.
TammySue,

Iím not sure if youíre still on the message boards, but Iím pretty sure I have autoimmune progesterone dermatitis too - I get really itchy/flaky after ovulation until my period every month too. Iíve had two miscarriages this year since January. I was wondering if the prometrium helped you? how did your pregnancy go?

Thanks,
Molly
Reply With Quote
  #8  
Old 05-31-2010, 11:16 AM
TammySue TammySue is offline
Newbie
 
Join Date: Apr 2009
Posts: 4
Default

Molly,

Yes, I really believe it did. I stayed on it through 16 weeks. So I was on 200 mg of prometrium, 3 times a day. Then I reduced down to 2 pills for a week, then 1 pill for a week, then stopped completely. I ended up having other pregnancy complications, but all ended well. I now have a wonderful baby boy. I am actually pregnant again, which was a complete surprise. The body rashes started again in full force at about 7 weeks. I am now in the process of weaning myself from the prometrium with this pregnancy. I really enjoyed the book "Is your body baby friendly" by Dr. Roby. That is the only book, I have been able to read a little about this autoimmune disorder. Good luck with everything.
Reply With Quote
  #9  
Old 06-03-2010, 06:52 PM
mollyvf mollyvf is offline
Newbie
 
Join Date: May 2010
Posts: 6
Default Thanks

Thank you so much for writing back. Who knows what my immune issues are (Iím just starting on this road, and got my blood drawn today for Dr. Coulam), but it is so good to hear hopeful news from you. Good luck with this pregnancy. I will be cheering for you over here in DC. Thanks again for writing - means a lot.

Molly
Reply With Quote
  #10  
Old 06-04-2010, 01:59 PM
mlovesm mlovesm is offline
Newbie
 
Join Date: Jun 2010
Posts: 2
Default Me too

Wow i just suffered my 3rd early miscarriage yesterday (currently still cramping and bleeding). I had one early this year in February and one a couple years ago. For some reason something stuck out for me, which was this time and the Februray mc i broke out in my exzema pretty bad. I also get break outs each month right before i get my period. I was doing research online and came across this disorder - this is the first i have heard of such a thing and now feel a little comfort at least knowing what is causing these miscarriages (possibly maybe). Does anyone have any further information on this? HOw would i know if this is in fact causing my mc's? I am going to start a round of testing with a reproductive specialist soon but i hear many doctors are unaware of this disorder, is there anywhere i can go for testing? Thank you so much for your responses.
Reply With Quote
Reply

Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -4. The time now is 08:51 PM.


ALL Rights Reserved